Impact of TD

Tardive dyskinesia (TD) is a clinically distinct, drug-induced movement disorder1

TD is associated with prolonged exposure to dopamine receptor blocking agents (DRBAs), including antipsychotics1

Movements of TD can present in 1 or more areas of the body.1-3

Select a body area to see how TD severity can change.


  • LIPS1-3

  • TONGUE1-3

  • JAW1-3

  • TORSO1-3

  • UPPER
    LIMBS1-3

  • LOWER
    LIMBS1-3

See all
Not an actual patient
Not an actual patient

EYES/FACE1-3

Previous: Lower Limbs

Next: Lips

Close

Tardive dyskinesia (TD) is a clinically distinct, drug-induced movement disorder1

  • EYES/FACE1-3

    Blinking, squinting

  • LIPS1-3

    Puckering, pouting, smacking

  • TONGUE1-3

    “Bonbon” sign, protrusion, darting

  • JAW1-3

    Biting, clenching, lateral movements

  • TORSO1-3

    Hyperextension, shifting, rocking motion

  • UPPER LIMBS1-3

    Asymmetrical movements, swaying, “piano fingers,” grabbing of clothing

  • LOWER LIMBS1-3

    Splayed or hyperextended toes, gripping, ankle twisting

Close

Close

Tardive dyskinesia may be disruptive2,4

TD is a chronic and potentially irreversible drug-induced movement disorder1

TD has been primarily managed by adjusting, changing, or stopping DRBAs.2 Medications associated with TD include:

  • Psychiatric DRBAs5
    • Typical (first-generation) antipsychotics
    • Atypical (second-generation) antipsychotics
  • Nonpsychiatric DRBAs6
    • Medications for gastrointestinal motility or nausea/vomiting
Even after DRBA use has stopped, TD may persist1

TD may negatively impact patients7

TD can result in2,4

  • Embarrassment
  • Social isolation
  • Exacerbation of stigma associated with existing mental illness
Not an actual patient

Tardive dyskinesia may be more common than previously considered8-12

The prevalence of TD may be underestimated8-10

Not an actual patient

The rates of new TD cases are more similar between typical and atypical antipsychotics than previously reported11,a

While atypical antipsychotics were thought to substantially lessen the risk for TD, recent studies may suggest this to not be the case.11,a

a Annualized incidence rates of TD. Based on a meta-analysis of 12 studies published since 2004; 28,051 patients, mean age 39.7 years, 59.7% male, 70.9% white.11

With antipsychotic use increasing, more patients may be at risk for TD12

  • TD is distinct

    Tardive dyskinesia (TD) is a clinically distinct, drug-induced movement disorder1

    TD is associated with prolonged exposure to dopamine receptor blocking agents (DRBAs), including antipsychotics1

    Movements of TD can present in 1 or more areas of the body.1-3

    Select a body area to see how TD severity can change.


    • LIPS1-3

    • TONGUE1-3

    • JAW1-3

    • TORSO1-3

    • UPPER
      LIMBS1-3

    • LOWER
      LIMBS1-3

    See all
    Not an actual patient
    Not an actual patient

    EYES/FACE1-3

    Previous: Lower Limbs

    Next: Lips

    Close

    Tardive dyskinesia (TD) is a clinically distinct, drug-induced movement disorder1

    • EYES/FACE1-3

      Blinking, squinting

    • LIPS1-3

      Puckering, pouting, smacking

    • TONGUE1-3

      “Bonbon” sign, protrusion, darting

    • JAW1-3

      Biting, clenching, lateral movements

    • TORSO1-3

      Hyperextension, shifting, rocking motion

    • UPPER LIMBS1-3

      Asymmetrical movements, swaying, “piano fingers,” grabbing of clothing

    • LOWER LIMBS1-3

      Splayed or hyperextended toes, gripping, ankle twisting

    Close

    Close

  • TD may be disruptive

    Tardive dyskinesia may be disruptive2,4

    TD is a chronic and potentially irreversible drug-induced movement disorder1

    TD has been primarily managed by adjusting, changing, or stopping DRBAs.2 Medications associated with TD include:

    • Psychiatric DRBAs5
      • Typical (first-generation) antipsychotics
      • Atypical (second-generation) antipsychotics
    • Nonpsychiatric DRBAs6
      • Medications for gastrointestinal motility or nausea/vomiting
    Even after DRBA use has stopped, TD may persist1

    TD may negatively impact patients7

    TD can result in2,4

    • Embarrassment
    • Social isolation
    • Exacerbation of stigma associated with existing mental illness
    Not an actual patient
  • TD remains common

    Tardive dyskinesia may be more common than previously considered8-12

    The prevalence of TD may be underestimated8-10

    Not an actual patient

    The rates of new TD cases are more similar between typical and atypical antipsychotics than previously reported11,a

    While atypical antipsychotics were thought to substantially lessen the risk for TD, recent studies may suggest this to not be the case.11,a

    a Annualized incidence rates of TD. Based on a meta-analysis of 12 studies published since 2004; 28,051 patients, mean age 39.7 years, 59.7% male, 70.9% white.11

    With antipsychotic use increasing, more patients may be at risk for TD12